Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 43, NWS Blacksburg, VA

May 3, 1998Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 1998, 2:21 PM EDT for Botetourt County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 2:21 PM EDT (18:21 UTC)
Expired
May 3, 1998, 3:05 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS01 KRNK 031822 RRA
SVRRNK
VAC023-031905-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA.

* UNTIL 305 PM EDT.

* AT 220 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES NORTH NORTHEAST OF ROANOKE OR 5 MILES WEST
  SOUTHWEST OF SPRINGWOOD MOVING EAST NORTHEAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  SPRINGWOOD                      AROUND 225 PM EDT..
  ARCADIA                         AROUND 235 PM EDT..

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/SN/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM EDT, 6 minutes earlier.

Area forecast discussion, May 3, 2:15 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SUN MAY 3 1998

DISC...

TSTMS GOING GREAT GUNS.  FIRING CONVECTION BEING SLIGHTLY OVERRUN BY
PCPN WHICH WAS ADVANCING AHD OF THE WEAK SFC TROF. HOWEVER...IT/S
BEEN INTERESTING TO WATCH ON THE VSBL PICS/RADAR AS TROC PCPN BCMS
LESS ORGANIZED AND THE TSTMS START TO GO.  CD JUST BE MATTER OF TROF
STUFF OUTRUNNING IT/S SUPPORT.

ACTIVE AND UNSETTLED 24+ (OR LONGER??) HRS IN STORE FOR THE CWA.
ACTUAL FACTUAL COLD FNT WL PRESS EWD.  TEMPS ACRS ERN TN APR TO HAVE
RECOVERED SOMEWHAT IN THE WAKE OF THE MORGS PCPN.  LOTS OF CU HAS
DVLPD AS COLD POOL ALF MOVES SLOLY E...AND TSTMS FIRING NOW AS WELL.
THERE MAY BE TWO ROUNDS OF ACTION  WHO-EEEE

LTR PDS SHD CONTINUE TO BE RATHER UNSETTLED AND WET.  PREFER THE NGM
HANDLING OF THE DVLPMNT OF THIS SITN.  MSTR WL WRAP BACK ARND THE
LOW TNT AS WHOLE SYSTEM MVS SLOWLY E.  IN COMBO W/ THAT MSTR... NICE
S/WV TO PASS OVHD TNT.  CHC POPS FINE FOR THE AREA...AND WD CONT MNTN
OF TSTM.

AGREE W/ AKQ/S ASSESSMENT OF TMRW H85/H5 LAPSE RATES WL STILL BE VRY
FVRBL... XPCTING MORE HAIL PRODUCING TSTMS.  WHEN WILL THE MADNESS
END??  WHEN WILL MY BACKYARD GET MOWED??  AT ANY RATE... MORE POPS
TMRW. UPR LVL DVRGC LATE IN THE DAY SHD HELP THINGS ALONG AND
JUSTIFY LIKELY POPS FOR THE DAY...AND CHC POPS THRU THE EVE...SPCLY
E OF THE MNTNS.

AS UPR LOW BEGINS TO PULL OUT... THINGS SHD START TO GRADUALLY
IMPROVE.  MIGHT STL BE UNSTBLE ENUF FOR A FEW FOR A FEW TSTMS...CAN
SEE LOW CHC POPS BEING FINE.

DESROSIERS

In the hours before

Special weather statement, May 3, 11:35 AM EDT, 2 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN MAY 3 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF
THE THUNDERSTORMS TO PRODUCE LARGE HAIL.  THUNDERSTORMS WHICH
PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN
DIAMETER ARE CONSIDERED SEVERE.

THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE
RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE
ATMOSPHERE.

ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT...
DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON.  IF
SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, May 3, 11:35 AM EDT, 2 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN MAY 3 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF
THE THUNDERSTORMS TO PRODUCE LARGE HAIL.  THUNDERSTORMS WHICH
PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN
DIAMETER ARE CONSIDERED SEVERE.

THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE
RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE
ATMOSPHERE.

ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT...
DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON.  IF
SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS
Local storm report, May 3, 2:10 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN MAY 3 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

122 PM     CHRISTIANSBURG            VA   0.75 INCH HAIL
05/03/98   MONTGOMERY

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:19 PM EDTSevere Thunderstorm WarningRNKMontgomery66 min
May 3, 6:26 PM EDTSevere Thunderstorm WarningRNKSmyth49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.